MAUDE Adverse Event Report: FISHER & PAYKEL HEALTHCARE LTD RESPIRATORY HUMIDIFIER; BTT

FISHER & PAYKEL HEALTHCARE LTD RESPIRATORY HUMIDIFIER; BTT
Model Number MR850
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Death (1802)
Date of Event 11/16/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
Ps326514.Method: the complaint mr850 humidifier was received at fisher & paykel healthcare (b)(6) along with the heater wire adaptor and the temperature probe.The returned humidifier and accessories were visually inspected for defects and functionally tested.Results: the functional testing of the returned devices revealed that the devices were within specification and no fault was found during the evaluation.The returned humidifier also passed the insulation and earth resistance test.All the retuned devices were connected and subjected to an extensive soak test which also confirmed no fault with the device.Conclusion: the complaint mr850 humidifier was found to operate normally and within specification during the performance check.We note that in this event, the humidifier was operating within the normal temperature range.The humidifier is used to warm and humidify gases delivered to patients requiring mechanical ventilation, positive pressure breathing assistance or medical gases.The humidifier features an audible and visual alarm which alerts the user if the displayed temperature exceeds 41 degree celsius and immediately disables the heater-wire and the heater-plate.The humidifier also features a thermal cut-out on the heater plate which limits the maximum temperature of the gas entering the system.The humidifier has also been designed so that in the event of a failure, the unit will shut down in a safe state and warn the user that a fault has occurred.It is being done by monitoring the correct operation of its critical circuits.If a fault is detected, the mr850 will report the incident by giving an error code and/or alarming visually and audibly.Based on the investigation conducted and the information reported by the hospital, we conclude that the complaint mr850 respiratory humidifier did not cause or contribute to the reported event.
 
Event or Problem Description
A distributor on behalf of a healthcare facility in (b)(4) reported, via a fisher & paykel healthcare (f&p) field representative, that a pre-term infant deceased whilst on an mr850 respiratory humidifier (humidifier) along with a ventilator.The infant, who had a low birth weight, 1.8 kg, was suffering from respiratory distress syndrome due to hyaline membrane disease for which he received surfactant and ventilation.It was reported that the humidifier was displaying the temperature of 40.1 degrees and it was not alarming at that time.It was reported that the infant suffered a sudden tachycardia and had a reading of axillary temperature (using an external thermometer) greater than 42.9 degrees celsius.Emergency corrective treatment was performed including changing the humidifier and the infant's temperatures gradually corrected thereafter.However, the infant rapidly became unstable and deteriorated which triggered the medical intervention that included ventilation, inotropic support and an emergency blood transfusion as a response to a pulmonary hemorrhage that was developed in the infant.Despite resuscitation attempts, the infant deteriorated and deceased.

Brand Name
RESPIRATORY HUMIDIFIER
Common Device Name
BTT
Manufacturer (Section D)
FISHER & PAYKEL HEALTHCARE LTD
15 maurice paykel place
east tamaki
auckland, 2013
NZ  2013
MDR Report Key9494376
Report Number9611451-2019-01215
Device Sequence Number11222392
Product Code BTT
UDI-Device Identifier09420012407207
UDI-Public(01)09420012407207(10)2100230891(11)170601
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K073706
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMR850
Device Catalogue NumberMR850
Device Lot Number2100230891
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2019
Initial Report FDA Received Date12/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DRAEGER BREATHING CIRCUITS; DRAEGER EVITA V300 CPAP VENTILATOR
Outcome Attributed to Adverse Event Death;
Patient Age6 DA
Patient Weight2